Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 47, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 22, 2001, 5:42 AM CDT for Norton County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2001, 5:42 AM CDT (10:42 UTC)
- Expired
- Apr 22, 2001, 6:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Norton County, KS
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 471 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
284 WUUS53 KGLD 221042 SVRGLD KSC137-221130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 542 AM CDT SUN APR 22 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 630 AM CDT * AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF NORTON...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTON AT 550 AM CDT CALVERT AT 600 AM CDT ALMENA AT 605 AM CDT HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 4001 10022 3984 10016 3980 9964 4001 9963 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:05 AM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 22, 3:05 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 AM MDT SUN APR 22 2001
MAJOR CHALLENGES WITH THIS PACKAGE AS SURFACE LOW CONTINUES TO
DEEPEN ACROSS EASTERN COLORADO AND 500 MB LOW EJECTS FROM
SOUTHWESTERN UNITED STATES. THE QUESTIONS FOR THE GOODLAND COUNTY
WARNING AREA ARE...1) WILL TEMPERATURES DROP LOW ENOUGH FOR SNOW...
2) WILL WINDS MEET ADVISORY CRITERIA...3) WHAT ARE THE CHANCES OF
SEVERE WEATHER.
PREFER THE ETA/AVN FOR THIS RUN...THOUGH NGM IS BECOMING MORE IN
LINE. BASED ON ETA...850-700 MB THICKNESSES DROP BELOW 1530 METERS
ACROSS YUMA COUNTY THIS AFTERNOON. MOISTURE WILL STILL BE IN PLACE
AT THIS TIME ACROSS THAT AREA AND WINDS WILL BE HOWLING. WILL ISSUE
A WINTER WEATHER ADVISORY THERE LATE THIS MORNING AND THIS
AFTERNOON. ALTHOUGH COLD FRONT WILL REACH WESTERN NEBRASKA/WESTERN
KANSAS EARLY THIS AFTERNOON...THICKNESSES WILL NOT DROP INTO THE
SNOW CATEGORY UNTIL THIS EVENING. MOISTURE WILL BE EXITING THE AREA
THEN. ALTHOUGH THERE MAY BE SOME SNOW...WILL NOT ISSUE ANY WINTER
HIGHLIGHTS ACROSS THE REST OF THE COUNTY WARNING AREA. HOWEVER...
SURFACE LOW WILL CONTINUE TO DEEPEN...AND THIS WILL BRING THE
EASTERN AREAS STRONG WINDS. WILL HOIST A WIND ADVISORY FOR ENTIRE
CWA TODAY.
SEVERE WEATHER REMAINS A SIGNIFICANT THREAT. EARLY MORNING
CONVECTION CONTINUES OVER THE AREA...BUT JUST BELOW SEVERE LIMITS.
BEST INSTABILITY WILL BE ACROSS NORTHWEST KANSAS AT 18Z BEFORE THE
COLD FRONT MOVES EAST. WITH MID LEVEL DYNAMICS IN PLACE AND SURFACE
BOUNDARY/DRY LINE MOVING ACROSS THE REGION...SEVERE STORMS ARE AGAIN
POSSIBLE. MODEL SHEAR PROFILES WOULD SUPPORT SOME SUPERCELLS. THE
ONLY CONCERN TO THIS SCENARIO IS THAT CONVECTION FURTHER SOUTH ROBS
ENERGY AND/OR PRODUCES ENOUGH LOW LEVEL CLOUD COVER TO INHIBIT
SURFACE HEATING EAST OF THE FRONT. WITH THIS MUCH DYNAMICS...
HOWEVER...WOULD PLACE MY BETS ON SEVERE STORMS.
.GLD...WINTER WEATHER ADVISORY LATE MORN/AFTN COLORADO ZONE 90
WIND ADVISORY TODAY COLORADO ZONES 91..92
WIND ADVISORY TODAY NEBRASKA ZONES 79..80..81
WIND ADVISORY TODAY KANSAS ZONES 1>4..13>16..27>29..41>42
MENTZERIn the hours before
Special weather statement, Apr 21, 11:43 PM CDT, 5 hours 59 minutes before
KSZ015-016-029-220800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1043 PM MDT SAT APR 21 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 166 IS IN EFFECT FOR PARTS OF NORTHWEST KANSAS UNTIL 3 AM CDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN NORTHWEST KANSAS... SHERIDAN...GOVE AND GRAHAM. LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP AND MOVE OVER THESE COUNTIES TONIGHT. AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BEK ALERT IF YOU EXPERIENCE RAPIDLY CHANGING WEATHER CONDITIONS TONIGHT. KPL
Special weather statement, Apr 22, 2:27 AM CDT, 3 hours 15 minutes before
KSZ015-016-029-220800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 127 AM MDT SUN APR 22 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 166 HAS BEEN CANCELLED... ALTHOUGH THUNDERPSTORMS WILL CONTINUE THROUGH THE EARLY MORNING HOURS IN SHERIDAN...GRAHAM...AND NORTON COUNTIES...THE THREAT FOR SEVERE WEATHER HAS DIMINISHED FOR THE NEXT FEW HOURS. ENTWISTLE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:35 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 25 min |
| Apr 22, 4:36 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 39 min |
| Apr 22, 8:29 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Apr 22, 8:37 AM CDT | Severe Thunderstorm Warning | GLD | Sherman | 38 min |
| Apr 22, 8:44 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 46 min |
| Apr 22, 9:13 AM CDT | Severe Thunderstorm Warning | GLD | Wichita | 32 min |
| Apr 22, 9:15 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 30 min |
| Apr 22, 9:22 AM CDT | Severe Thunderstorm Warning | GLD | Logan | 38 min |
| Apr 22, 11:08 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.